Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Sustiva, Combivir, and Diarrhea
Mar 10, 2004

I started on Sustiva and Combivir 2 months ago and am waiting on my most recent labs. I do know that my cd4 count has doubled, from 216 to 439 and my vl is somewhere in the hundreds but not quite undetectable yet. I used to always be in favor of a high fiber diet but in the past 2 weeks I have been having diarrhea in the morning and within 1 hour after eating a meal. There has been no cramping or pain and I have always had normal stools...until now. Imodium helps but doesn't completely stop this problem. I have supplemented with acidophilus for years now and it's not doing much either. I am almost certain this is from the meds. It hasn't gotten any worse, just annoying, and the fiber doesn't seem to make it better either (maybe a bit worse) so I have stopped consuming my usual intake of fiber. Otherwise I feel well and as I said the problem isn't extreme...just annoying and out of the norm for me. Is this common for these meds?

Response from Dr. Henry

Loose stools can occur due to those medications but that is not common. Getting evaluated for GI infection (parasites, C. difficele), lactose intolerance may help sort out the cause of the loose stools. If no infection or other new problem is found, then the meds may be linked to the loose stools. Often increasing fiber (apples, bananas, vegetables, etc or in pill form such as Fibercon) will slowly help. For some patients use of a calcium supplement such as Oscal-D may help. KH



Previous
HIV & starch/fat blockers for weight gain
Next
Undissolved Ziagen in Stool

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement